Alert archive / Oregon / Gale Warnings in 2018
Gale Warning 39, NWS Medford, OR
NWS Medford, OR issued this gale warning at Dec 16, 2018, 2:43 PM PST. It took effect at Dec 17, 2018, 1:00 PM PST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2018, 2:43 PM PST (22:43 UTC)
- In effect from
- Dec 17, 2018, 1:00 PM PST
- Expired
- Dec 18, 2018, 4:00 PM PST
- In force
- 27 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
045 WHUS76 KMFR 162243 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 243 PM PST Sun Dec 16 2018 PZZ350-356-370-376-171145- /O.EXT.KMFR.SE.W.0054.000000T0000Z-181217T2100Z/ /O.UPG.KMFR.GL.A.0028.181218T0000Z-181218T1500Z/ /O.NEW.KMFR.GL.W.0039.181217T2100Z-181219T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 243 PM PST Sun Dec 16 2018 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 1 PM PST MONDAY... ...GALE WARNING IN EFFECT FROM 1 PM MONDAY TO 4 PM PST TUESDAY... The National Weather Service in Medford has issued a Gale Warning...which is in effect from 1 PM Monday to 4 PM PST Tuesday. The Gale Watch is no longer in effect. * Seas...Likely remaining very high and very steep at 20 to as high as 28 feet through Tuesday. Seas will be a combination of southerly wind waves and a long period west swell. * Winds...Gales will return Monday afternoon into Tuesday morning. * Areas affected...All areas, though with highest winds and seas in the outer waters. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Hazardous Seas Warning means very steep and hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ http://www.weather.gov/medford
5 follow-up statements
725 WHUS76 KMFR 170449 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 849 PM PST Sun Dec 16 2018 PZZ350-356-370-376-171800- /O.CON.KMFR.SE.W.0054.000000T0000Z-181217T2100Z/ /O.CON.KMFR.GL.W.0039.181217T2100Z-181219T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 849 PM PST Sun Dec 16 2018 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 1 PM MONDAY TO 4 PM PST TUESDAY... * Seas...Very high and very steep at 23 to as high as 28 feet through Tuesday. Seas will be a combination of southerly wind waves and a long period west swell. * Winds...South 20 to 25 knots tonight. Then Monday evening into Monday night South 35 to 40 knots with gusts as high as 54 knots. * Areas affected...All areas. Strongest gales will occur around 5 to 15 nm away from shore and north of Bandon Monday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Hazardous Seas Warning means very steep and hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ http://www.weather.gov/medford
817 WHUS76 KMFR 171047 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 247 AM PST Mon Dec 17 2018 PZZ350-356-370-376-180000- /O.CON.KMFR.SE.W.0054.000000T0000Z-181217T2100Z/ /O.CON.KMFR.GL.W.0039.181217T2100Z-181219T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 247 AM PST Mon Dec 17 2018 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM PST TUESDAY... * Seas...Very high and very steep at 23 to as high as 28 feet through Tuesday. Seas will be a combination of southerly wind waves and a long period west swell. * Winds...South 20 to 25 knots increasing to gales this afternoon. Winds then remain at gale force through Tuesday with south winds of 35 to 40 knots gusting as high as 54 knots. * Areas affected...All areas. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Hazardous Seas Warning means very steep and hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ http://www.weather.gov/medford
649 WHUS76 KMFR 172226 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 226 PM PST Mon Dec 17 2018 PZZ350-356-370-376-181200- /O.CON.KMFR.GL.W.0039.000000T0000Z-181219T0000Z/ /O.NEW.KMFR.SE.W.0055.181219T0000Z-181220T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 226 PM PST Mon Dec 17 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM TUESDAY TO 10 PM PST WEDNESDAY... The National Weather Service in Medford has issued a Hazardous Seas Warning...which is in effect from 4 PM Tuesday to 10 PM PST Wednesday. * Seas...Very high and very steep at 23 to as high as 28 feet through Tuesday. Seas will be a combination of wind waves and a long period west swell. * Winds...South gales 35 to 40 knots with gusts to 54 knots. * Areas affected...All areas. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Hazardous Seas Warning means very steep and hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ http://www.weather.gov/medford
104 WHUS76 KMFR 181005 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 205 AM PST Tue Dec 18 2018 PZZ350-356-370-376-182315- /O.CON.KMFR.GL.W.0039.000000T0000Z-181219T0000Z/ /O.CON.KMFR.SE.W.0055.181219T0000Z-181220T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 205 AM PST Tue Dec 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST WEDNESDAY... * Seas...Very high and very steep at 23 to 28 feet through Tuesday. Seas will be a combination of wind waves and a long period west swell. * Winds...South gales 35 to 40 knots with gusts to 55 knots. * Areas affected...All areas. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Hazardous Seas Warning means very steep and hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ http://www.weather.gov/medford
739 WHUS76 KMFR 182210 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 210 PM PST Tue Dec 18 2018 PZZ350-356-370-376-191200- /O.CON.KMFR.GL.W.0039.000000T0000Z-181219T0000Z/ /O.CON.KMFR.SE.W.0055.181219T0000Z-181220T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 210 PM PST Tue Dec 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY... * Seas...Very high and very steep at 18 to 20 feet through this evening. Seas will be a combination of wind waves and a long period west swell. * Winds...Southwest 25 to 35 kts into this evening. Winds briefly diminish tonight into Wednesday morning, then south winds 25 to 35 kts are expected late Wednesday afternoon. * Areas affected...All areas. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Hazardous Seas Warning means very steep and hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ http://www.weather.gov/medford
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 16, 8:48 AM PST, 5 hours 55 minutes earlier.
Area forecast discussion, Dec 16, 8:48 AM PST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
848 AM PST Sun Dec 16 2018
.DISCUSSION...Satellite imagery is showing the front moving
through the coastal waters this morning and it will move onshore
in the next hour or so. Wind gusts will peak there as the front
moves onshore, then should subside this afternoon. The front will
traverse west side areas late this morning, then move across the
Cascades Noon-1 pm and over to the East Side this afternoon. We
are getting some pre-frontal gusty SE winds here in the Rogue
Valley, especially the south end near Ashland. Winds have also
picked up again in the Shasta Valley, where Bolam RAWS just
reported a gust to 60 mph. East Side areas will also experience
strong, gusty winds at times today. Please see NPWMFR for the
specifics regarding expected wind speeds/gusts.
Since snow levels are pretty high (generally >6500 feet), we
aren't expecting significant impacts from snow today, but there
will be some snow at Crater Lake and some of the local higher
peaks. The SE winds here in the Rogue Valley are aiding downslope
drying, so we've only had some sprinkles here thus far. We do
expect a period of rain with the frontal passage this afternoon,
at which point the winds will likely ease. Southerly upslope flow
is currently generating steady precipitation in areas from Mount
Shasta City southward along I-5 and this will continue through
this afternoon/evening. Rain along the coast this morning will
become showery post-front.
We'll have a break in the action tonight into Monday morning, but
another frontal system will bring another bout of strong winds and
rain at the coast Monday afternoon through Tuesday. We currently
have a high wind watch out for this. There is the potential for a
6-12 hour period of heavy rainfall at the coast Tuesday, focused
in the coast ranges. Overall, this event is expected to deliver
2-4 inches of rain for all coastal areas with 3-6 inches in the
far western Josephine/Curry County coastal mountains. So, we will
be evaluating the need for a Flash Flood Watch for the Chetco and
Klondike burn scars. At the very least, this will lead to
significant rises on area streams, creeks and rivers, but could
also result in slides and debris flows. Right now, since rivers
are still running pretty low, we are not anticipating main stem
flooding. -Spilde
&&
.AVIATION...For the 16/12Z TAFs...Conditions are mainly VFR early
this morning, but with gusty low level southerly winds and local IFR
with light rain. This includes areas of low level wind shear into
early afternoon ahead of a strong cold front. The front is the main
reason for the lack of morning fog. But, as the front moves inland,
rain and mountain snow will be moderate at times with areas of MVFR,
and terrain obscuration. After the front passes in the afternoon,
VFR will prevail. But, there will be lingering showers and snow
showers into Monday morning with the potential for isolated
thunderstorms near the coast and the development of late night
valley stratus and patchy fog. -DW
&&
.MARINE...Updated 230 AM PST Sunday 16 December 2018...
South gales will produce very steep seas into this afternoon. Very
large westerly swells will continue to build into tonight and
produce dangerous surf conditions. Seas will remain hazardous and an
extended gale event will occur late Monday through Tuesday. Seas
will remain high to very high at mid-week, then yet another cold
front with south gales is expected Thursday afternoon and night.
&&
.PREV DISCUSSION... /Issued 553 AM PST Sun Dec 16 2018/
DISCUSSION...
The gyre of low pressure in the Gulf Alaska has shifted eastward
toward the west coast of North America in the last 24 hours. Radar
and satellite imagery indicate the frontal system pushing in
somewhat fragmented this morning, with one wave of low pressure
currently pushing into northern Oregon and Washington and a second
one approaching the southwest Oregon and northwest California
coasts. Winds, thus far, this morning have reached 60 mph at
Humbug Mountain before that wind sensor failed 4 hours ago, 55 mph
at Port Orford, 58 mph at Weed Airport, 58 mph at Squaw Peak in
the Siskiyous, and 57 mph at Calimus on the east side. Meanwhile,
light precipitation has been occuring, mainly in the Mount Shasta
area and along and near the coast. Snow levels are currently
around 6500 feet with a little snow has been confirmed to be
falling on Mount Shasta and Mount Ashland. Combined sea heights
at the buoys from Cape Blanco northward this morning are around 20
feet with average breaking wave heights likely approaching 25
feet.
The latest run of the HRRR suggests peak wind gusts along and near
the coast will be between 8am and 12pm PST. For inland areas west
of the Cascades winds should peak late this morning through 1pm
PST. Peak winds on the east side will occur this afternoon.
We're expecting snow levels to rise today, to between 6500 and
7500 feet. However, drier southeast flow undercutting the incoming
moisture may keep snow levels from rising much in some areas such
as the Crater Lake and Mount Shasta areas. Then, this afternoon
moderate to heavy precipitation rates could aid in bringing cooler
air down from aloft, thus lowering snow levels. That said, the
snow that is already falling and will fall during the day today
below 8kft will be the thick stuff, quite wet and slushy. Above
that elevation be advised that blizzard conditions are expected
due to high wind, fog, and blowing snow. Elsewhere, we'll see
rain help to partially relieve us from our hydrological deficit.
High wind watches have been hoisted from the coast and portions of
the east side for the next strong frontal system due in Monday and
lasting through Tuesday. We don't expect it to get quite as windy
in the Shasta and Rogue Valleys with this one because winds above
the surface will be of a more west to east trajectory. However,
advisory level winds are still expected in those locations due to
a Redding to Medford pressure gradient peaking around 8 millibars.
This next weather system is also likely to bring heavy rainfall
in the 2 to 6 inch range to areas in and near the Coastal
Mountains Monday evening through Tuesday. Model guidance suggests
there is a possibility 3 to 6 hour rainfall rates could reach
flash flood criteria for mainly the Chetco Bar and Klondike burn
scars during that time period. We'll be getting into the range
that the higher resolution models are valid for over the next 24
hours, so if rates look high enough then we'll be putting out
some watches.
Snow levels with the Monday-Tuesday weather system trended down
some on the models in the last 24 hours. This appears to be due
to a slightly eastward push of the general pattern as compared to
what was forecast 24 hours ago. Still, snow levels in the 4kft-
5kft range Monday evening are expected to rise to 7kft-7.5kft
Tuesday afternoon and evening.
Precipitation is expected to taper off Wednesday into Thursday as
the warm front lifts north and west. Models are now again fairly
well agreed on bringing a respectable cold front through the
forecast area Thursday afternoon through Friday morning with 7kft
snow levels falling into the 4kft-5kft range. If current models
hold, we'll need to increase precipitation amounts for that time
period.
CPC's 8-14 Day Outlook, the GEFS mean, and the CFSv2 suggest a
trend toward cooler temperatures and an active storm track for
the Sunday, Dec 23rd to Saturday, Dec 29th time period. BTL
AVIATION...For the 16/12Z TAFs...Conditions are mainly VFR early
this morning, but with gusty low level southerly winds and local IFR
with light rain. This includes areas of low level wind shear into
early afternoon ahead of a strong cold front. The front is the main
reason for the lack of morning fog. But, as the front moves inland,
rain and mountain snow will be moderate at times with areas of MVFR,
and terrain obscuration. After the front passes in the afternoon,
VFR will prevail. But, there will be lingering showers and snow
showers into Monday morning with the potential for isolated
thunderstorms near the coast and the development of late night
valley stratus and patchy fog. -DW
MARINE...Updated 230 AM PST Sunday 16 December 2018...
South gales will produce very steep seas into this afternoon. Very
large westerly swells will continue to build into tonight and
produce dangerous surf conditions. Seas will remain hazardous and an
extended gale event will occur late Monday through Tuesday. Seas
will remain high to very high at mid-week, then yet another cold
front with south gales is expected Thursday afternoon and night.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 10 PM PST this evening for ORZ030-031.
Wind Advisory until 10 PM PST this evening for ORZ029>031.
High Wind Watch from Monday afternoon through Tuesday evening
for ORZ030-031.
Gale Watch from Monday afternoon through Tuesday morning for
ORZ021.
Hazardous Seas Warning from 1 PM this afternoon to 4 PM PST
Monday for ORZ021.
High Wind Warning until 4 PM PST this afternoon for ORZ021-022.
Wind Advisory until 4 PM PST this afternoon for ORZ023>025.
High Wind Watch from Monday afternoon through Tuesday afternoon
for ORZ021-022.
High Surf Warning until 4 AM PST Tuesday for ORZ021-022.
Wind Advisory until 4 PM PST this afternoon for ORZ026.
CA...High Wind Warning until 10 PM PST this evening for CAZ085.
Wind Advisory until 10 PM PST this evening for CAZ083>085.
High Wind Watch from Monday afternoon through Tuesday evening
for CAZ085.
High Wind Warning until 10 PM PST this evening for CAZ081.
Wind Advisory until 10 PM PST this evening for CAZ081.
Pacific Coastal Waters...Gale Watch from Monday afternoon through Tuesday morning for
PZZ350-356-370-376.
Gale Warning until 1 PM PST this afternoon for
PZZ350-356-370-376.
Hazardous Seas Warning from 1 PM this afternoon to 4 PM PST
Monday for PZZ350-356-370-376.
MAS/MAS/MASIn the hours before
Local storm report, Dec 16, 9:47 AM PST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
947 AM PST SUN DEC 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM HEAVY RAIN 2 SSE PISTOL RIVER 42.26N 124.39W
12/16/2018 M1.13 INCH CURRY OR TRAINED SPOTTER
OVERNIGHT ENDING AT 0945 PST.
&&
JRSSpecial weather statement, Dec 16, 10:59 AM PST, 3 hours 44 minutes before
Special Weather Statement National Weather Service Medford OR 1059 AM PST SUN DEC 16 2018 ORZ021-022-024-161930- Eastern Curry County and Josephine County-Curry County Coast-South Central Oregon Coast- 1059 AM PST SUN DEC 16 2018 A very strong line of showers is moving onto the coast from Port Orford to Gold Beach. These showers could produce gusty winds in excess of 40 mph accompanied by brief torrential rain. Vehicles, especially high profile vehicles, should proceed with caution. LAT...LON 4232 12444 4276 12451 4302 12412 4246 12406 TIME...MOT...LOC 1854Z 220DEG 48KT 4253 12442 SVEN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:13 AM PST | High Wind Watch | MFR | Coos, Curry, Douglas, Klamath, Lake | 33 hr |
| Dec 16, 10:59 AM PST | Special Weather Statement | MFR | Curry | 31 min |
| Dec 16, 12:39 PM PST | Flash Flood Watch | MFR | Curry, Josephine | 52 hr |
| Dec 16, 1:48 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 56 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.